14 Overdose on ‘Spice’ in Downtown Indianapolis

May 18, 2018 Last Updated: May 18, 2018

At least 14 people overdosed on the drug “spice” in downtown Indianapolis, according to reports this week.

Spice, which is known as K2, is a type of synthetic cannabinoid that tries to imitate the effects of marijuana. Cannabicyclohexanol, JWH-018, JWH-073, or HU-210 are the synthetic drugs used, and they’re usually sprayed on dried plant matter and smoked. They can cause hallucinations, delusions, or violent behavior within individuals who consume the substance.

Officials in Indianapolis said they responded to a number of emergency medical runs in a few hours on Saturday amid the drug overdose epidemic, Fox59 reported. Five to six of them were sent to local hospitals for more treatment. The report said that 10 of those patients came from the Wheeler Mission at 520 E. Market St.

Paramedics treated patients who lost consciousness due to smoking or ingesting the drug. Some other people “showed visible signs of ingesting these narcotics, but did not require treatment,” Fox59 reported.

“At 3:10 p.m. Saturday, police were called back to the area, this time in the 200 block of East Market Street. There they found a 25-year-old man, a 22-year-old man, and a 31-year-old woman all down and suffering symptoms from the same drug,” reported the Indianapolis Star newspaper in describing the overdoses. “At 4:05 p.m. Saturday, a 47-year-old man who had been smoking spice was found overdosing in the 400 block of East New York Street.”

Then, police discovered four men between the ages of 46 and 53 who had been smoking spice at around 5:13 p.m. local time at around the 200 block of North Alabama Street, the paper reported.

Officers said that because spice isn’t an opiate, they were not able to use Narcan, a reversal agent, according to the Fox report.

In March, officials in Illinois issued a warning about consuming synthetic marijuana, saying that it can cause severe bleeding. At the time, according to the Illinois Department of Health, in a three-week span, 22 cases of bleeding were linked to the drug.

“We want to alert people to the dangers of using synthetic cannabinoids,” Dr. Jennifer Layden, who is the chief medical officer at the Illinois Department of Public Health, told CBS Chicago.

She said that during that time frame, “what we are seeing is people are coming in with various types of bleeding. Whether it’s nose bleeds, bleeding from their gums, bleeding in their urine. Very severe bleeding that’s prompting them to go to the emergency room.”

 

Watch Next:

“I Was a Communist Slave”